Addiction / Blogroll / Substance Abuse / Treatment
Comments: No Comments
What is Naloxone and How to Use it?
Naloxone (Narcan) is a legal prescription medication that reverses an opioid overdose. It cannot be used to get high and is not addictive. The most common form of Narcan available is the nasal application of the medication. These rescue kits come with two doses, the reason for which will be explained below.
If an individual is found to have the signs of an opioid overdose as explained above, the first step is to call 911. Once 911 has been called, rescue breathing will most likely be necessary. This will ensure that oxygen continues to be circulated throughout the body, allowing a greater chance for survival. Nasal Naloxone should be administered after rescue breathing has been initiated. The medication comes in a box and includes three separate pieces that are joined together.
Follow these steps to prepare for nasal administration:
Step 1: Remove everything that has color. There are three caps that need to be removed and depending on the brand of medication, the color may be different.
Step 2: Hold spray device and screw it to the top of the plastic delivery device.
Step 3: Screw medicine gently onto the delivery device.
Step 4: Spray half of the medicine up one side of the nose and half up the other side. Naloxone may work immediately but can take up to eight minutes to have an effect. If there is no change after 3 to 5 minutes, the second dose should be used. Continue rescue breathing until the individual begins to breathe on their own or help arrives. It is extremely important for the individual to go to the hospital for medical attention regardless of how they are feeling.
The effect of naloxone will last for approximately 30 to 90 minutes in the body. Because most opioids last longer than 30 to 90 minutes, the naloxone may wear off before the effects of the opioids wear off. A person can go into an overdose again. This depends on several things, including the following: the quantity and purity of opioids used; the presence of other drugs, like alcohol/benzo’s; how well the liver works to filter out the drugs and if the individual uses again after the naloxone is administered. Naloxone administration can be repeated without harm.
***Please note that naloxone causes withdrawal to occur. When the individual regains consciousness, they may be extremely angry as a result of this. Often times, they have a desire to use again immediately. It is important that the individual does not use again after receiving naloxone so that an overdose does not re-occur. If possible, remain with the individual until Emergency Medical Services arrive to transport them to the hospital.
Local pharmacies may have Nasal Narcan for purchase with or without a prescription (Stop in or call to see if your specific pharmacy has it available)